Alcohol does not compete with phenytoin for binding sites and the drug is not necessarily contraindicated with recent alcohol intake, though alcohol does influence the metabolism of ● ● ●
phenytoin. Oral phenytoin would not significantly minimize the risk of adverse effects. ● ● Question 13 ● 1 out of 1 points ● ● ● ● A nurse will be prepared to administer naloxone (Narcan) to a patient who has had an overdose of morphine. Repeated doses of Narcan will be necessary because Narcan ● ● ● ● ● ● Respo nse Feedb ack: ● The duration of the morphine may be longer than the duration of naloxone. Therefore, naloxone has a shorter half-life than morphine. Repeated doses may be necessary to maintain reversal of the opiate's effects. Naloxone does not increase the action of morphine, and it causes the respiratory rate to increase, not decrease. Dosage strength is not associated with drug duration. ● ● ● ●
● Question 14 ● 1 out of 1 points ● ● ● ● A patient who is experiencing acute alcohol withdrawal is being treated with intravenous lorazepam (Ativan). This drug achieves a therapeutic effect by ● ● ● ● ● ● Respo nse Feedb ack: ● Like all benzodiazepines, lorazepam increases the effects of GABA, which has an inhibitory effect on the CNS. However, none of the benzodiazepines act like GABA or increase the amount of GABA present. MAOIs inhibit monoamine oxidase and tricyclic antidepressants primarily affect serotonin and norepinephrine levels. SSRIs increase the availability of serotonin in the synapses. ● ● ● ● ● Question 15 ● 1 out of 1 points ● ● ● ● A patient has been prescribed lithium therapy. Which of the following signs and symptoms will the nurse tell the patient ● ● ●
to report immediately? ● ● ● Respo nse Feedb ack: ● Muscle twitching is an early symptom of lithium toxicity and should be reported immediately. Muscle twitching indicates that a dosage change may be needed. Increased thirst and urination are acute effects of lithium, whereas hair loss is a chronic adverse effect. ● ● ● ● ● Question 16 ● 1 out of 1 points ● ● ● ● A patient has been hospitalized for treatment of substance abuse after being arrested and jailed for the past 24 hours. The patient is experiencing severe muscle and abdominal cramps, seizures, and acute psychosis due to abrupt withdrawal. Which of the following drug classes is the most likely cause of these severe and potentially fatal withdrawal symptoms? ● ● ●
● ● ● Respo nse Feedb ack: ● Abrupt withdrawal from long-term use of sedative–hypnotic drugs should never be attempted because withdrawal symptoms are serious and potentially fatal. Withdrawal symptoms include agitation, dysphoria, insomnia, vomiting, diarrhea, ataxia, hallucinations, acute psychosis, muscle and abdominal cramps, anorexia, and seizures. These symptoms may occur 12 to 72 hours after the last use of the drug and may last up to 14 days. The abrupt withdrawal of
You've reached the end of your free preview.
Want to read all 26 pages?
- Summer '15
- Pharmacology, Benzodiazepine, Benzodiazepine withdrawal syndrome, Respo